Alert archive / California / Gale Warnings in 2009

Gale Warning 5, NWS San Diego, CA

December 22, 2009

NWS San Diego, CA issued this gale warning at Dec 22, 2009, 6:12 AM PST. It took effect at Dec 22, 2009, 8:00 AM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2009, 6:12 AM PST (14:12 UTC)
In effect from
Dec 22, 2009, 8:00 AM PST
Expired
Dec 23, 2009, 1:46 AM PST
In force
18 hr
Issued by
NWS San Diego, CA

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WHUS76 KSGX 221412
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
612 AM PST TUE DEC 22 2009

PZZ775-222200-
/O.UPG.KSGX.SC.Y.0016.091222T1600Z-091223T1000Z/
/O.NEW.KSGX.GL.W.0005.091222T1600Z-091223T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
612 AM PST TUE DEC 22 2009

...GALE WARNING IN EFFECT UNTIL 2 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PST WEDNESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS WITH GUSTS TO 40 
KNOTS ARE FORECAST TO MOVE INTO THE COASTAL WATERS BEHIND A COLD
FRONT THIS MORNING. THE GUSTY WINDS WILL DIMINISH LATE TONIGHT. A
STEEP SHORT PERIOD 9 FT SWELL WILL CREATE HAZARDOUS SEAS THIS
AFTERNOON THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ750-222200-
/O.CON.KSGX.SC.Y.0016.091222T1600Z-091223T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
612 AM PST TUE DEC 22 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY. 

GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS WITH GUSTS TO
35 KNOTS ARE FORECAST TO MOVE INTO THE COASTAL WATERS BEHIND A
COLD FRONT THIS MORNING. THE GUSTY WINDS WILL DIMINISH LATE
TONIGHT. A STEEP SHORT PERIOD 9 FT SWELL WILL CREATE HAZARDOUS
SEAS THIS AFTERNOON THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HORTON
2 follow-up statements
238 
WHUS76 KSGX 222117
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PST TUE DEC 22 2009

PZZ775-231000-
/O.CON.KSGX.GL.W.0005.000000T0000Z-091223T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
117 PM PST TUE DEC 22 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. 

GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS WITH GUSTS TO
40 KNOTS WILL CONTINUE THROUGH THE EVENING THEN DIMINISH LATE
TONIGHT. A STEEP SHORT PERIOD 9 FT SWELL WILL CREATE HAZARDOUS
SEAS THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ750-231000-
/O.CON.KSGX.SC.Y.0016.000000T0000Z-091223T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
117 PM PST TUE DEC 22 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY. 

GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS WITH GUSTS TO
35 KNOTS WILL CONTINUE THROUGH THIS EVENING THEN DIMINISH LATE
TONIGHT. A STEEP SHORT PERIOD 9 FT SWELL WILL CREATE HAZARDOUS
SEAS THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HORTON
757 
WHUS76 KSGX 230946
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 AM PST WED DEC 23 2009


PZZ775-231100-
/O.CAN.KSGX.GL.W.0005.000000T0000Z-091223T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
146 AM PST WED DEC 23 2009

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE GALE
WARNING.

$$

PZZ750-231100-
/O.CAN.KSGX.SC.Y.0016.000000T0000Z-091223T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
146 AM PST WED DEC 23 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Dec 22, 3:55 AM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 22, 3:55 AM PST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PST TUE DEC 22 2009

.SYNOPSIS...
AN COLD UPPER TROUGH OF LOW PRESSURE FROM THE NORTHWEST AND
ASSOCIATED COLD FRONT WILL MOVE THROUGH SOUTHWEST CALIFORNIA THIS
MORNING BRINGING COOLER TEMPERATURES...SCATTERED SHOWERS...AND
STRONG GUSTY WEST TO NORTHWEST WINDS. HIGH PRESSURE ALOFT AND
OFFSHORE FLOW WILL BRING FAIR SKIES AND WARMER WEATHER LATER IN THE
WEEK WITH LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES WEDNESDAY AND THURSDAY. ANOTHER UPPER LOW WILL BRING A CHANCE
OF SHOWERS SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...
A COLD PACIFIC TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE
SWEEPING QUICKLY THROUGH SOUTHWEST CALIFORNIA EARLY THIS MORNING.
SCATTERED MAINLY LIGHT SHOWERS HAVE OCCURRED OVERNIGHT ALONG AND
WEST OF THE MOUNTAINS WITH MOSTLY LIGHT AMOUNTS...ONE TENTH INCH OR
LESS. A LITTLE STRONGER BAND OF SHOWERS ALONG THE COLD FRONT EXTENDS
FROM THE EASTERN INLAND EMPIRE SOUTHWESTWARD ACROSS THE WESTERN HALF
OF SAN DIEGO COUNTY. LOCAL AMOUNTS TO AROUND ONE QUARTER INCH ARE
POSSIBLE WITH THIS BAND OF SHOWERS. FOLLOWING THE PASSAGE OF THE
FRONT AND THIS BAND OF SHOWERS...A FEW SHOWERS COULD LINGER INTO THE
AFTERNOON...MAINLY ALONG THE COASTAL MOUNTAIN SLOPES. BESIDES THE
EARLY MORNING SHOWERS AND THE COOLING TODAY...THE BIG STORY WILL BE
THE WIND. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR THE MOUNTAINS AND
DESERTS TODAY THROUGH 6 PM WITH STRONGEST GUSTS TO 75 TO 80 MPH NEAR
THE RIDGETOPS AND ON THE DESERT SLOPES AND FOOTHILLS. ADVISORY
STRENGTH WINDS COULD CONTINUE THROUGH MID EVENING AS THE WINDS
GRADUALLY DIMINSISH TONIGHT IN THE MOUNTAINS AND DESERTS. WIND
ADVISORIES HAVE BEEN ISSUED FOR THE COAST AND VALLEYS TODAY FOR THE
GUSTY WEST TO NORTHWEST WINDS WITH STRONGEST GUSTS EXPECTED ALONG
THE COAST. WINDS IN THESE AREAS ARE EXPECTED TO DIMINISH QUICKLY
THIS EVENING. IN THE NEAR TERM OF NOTE WITH REGARD TO THE WIND ARE
THE GUSTS INTO THE 50S THE PAST FEW HOURS AT A COUPLE OF THE
OFFSHORE ISLANDS...SANTA BARBARA ISLAND AND ANACAPA ISLAND. LOCAL
WIND GUIDANCE FROM THE NAM SHOWS STRONGEST GUSTS TODAY IN THE
WINDIEST AREAS TO AROUND 80 MPH. A GUST IN THE LAST HOUR TO 55 MPH
AT BURNS CANYON AND AROUND 50 MPH AT LAKE PALMDALE PROMPTED THE
UPDATE TO THE NPW FOR AN EALIER ONSET TO THE STRONGER WINDS.

FOR WEDNESDAY AND THURSDAY...HIGH PRESSURE ALOFT WILL REBUILD OFF
THE COAST WITH SURFACE HIGH PRESSURE OVER THE GREAT BASIN BRINGING
WEAK TO LOCALLY MODERATE OFFSHORE FLOW AT TIMES. WINDS IN THE
WINDIER LOCATIONS BELOW THE CAJON PASS AND IN THE SANTA ANA MOUTAINS
AND FOOTHILLS COULD LOCALLY GUST TO NEAR ADVISORY STRENGTH AT TIMES.

&&

.LONG TERM (CHRISTMAS THROUGH MONDAY)...
FOR FRIDAY AND SATURDAY...HIGH PRESSURE ALONG THE WEST COAST AND
SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL MAINTAIN FAIR...DRY
WEATHER...BUT WITH INCREASING HIGH CLOUDS. FOR SUNDAY AND MONDAY...A
PACIFIC TROUGH OF LOW PRESSURE IN THE VICINITY OF CALIFORNIA AND
NORTHERN BAJA WILL BRING CLOUDS AND COOLING AND CHANCES FOR
PRECIPITATION. COULD BE A LITTLE OR A LOT DEPENDING UPON THE
EVENTUAL TRACK. SOME TIMING ISSUES TOO.

&&

.AVIATION...
221000Z...THE MARINE LAYER HAS DEEPENED TO 5000 FEET WITH CLOUD
BASES 2500-3000 FEET MSL. INTERMITTENT LIGHT SHOWERS WILL CONTINUE
THIS EARLY MORNING AS THE COLD FRONT PASSES THROUGH. EXPECT A RAPID
WIND SHIFT FROM THE SOUTH TO THE WEST LATER THIS MORNING WITH THE
PASSAGE OF THE COLD FRONT. STRONG...GUSTY WEST WINDS ARE EXPECTED
BEHIND THE FRONT...STRONGEST BETWEEN 18Z AND 00Z. AT KSAN SUSTAINED
15-25 KT WINDS WILL GUST TO 30 KTS AT TIMES. THE STRONG NORTHWEST
WINDS ACROSS THE MOUNTAINS WILL PRODUCE MOUNTAIN WAVE AND ROTOR
ACTIVITY OVER THE EASTERN DESERTS AT PSP AND TRM THIS AFTERNOON AND
EVENING. MOSTLY CLEAR TONIGHT THROUGH WEDNESDAY AS OFFSHORE FLOW
DEVELOPS.

&&

.MARINE...
A COLD FRONT WILL RACE ACROSS THE COASTAL WATERS THIS MORNING.
STRONG WEST TO NORTHWEST WINDS BEHIND THIS COLD FRONT WILL INCREASE
TO 20-30 KTS THIS AFTERNOON. WINDS WILL GUST CLOSE TO 40 KTS IN THE
OUTER WATERS. SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THIS
MORNING THROUGH TUESDAY NIGHT. A STEEP SHORT-PERIOD 9 FT SWELL WILL
CREATE HAZARDOUS SEAS THIS AFTERNOON AND EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR COACHELLA
     VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
     SAN DIEGO COUNTY MOUNTAINS.

     HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR APPLE AND
     LUCERNE VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR ORANGE COUNTY
     COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-
     THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
     COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

PZ...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 2 AM PST
     WEDNESDAY FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO
     THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 22, 4:15 AM PST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PST TUE DEC 22 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
415 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNING AND WIND ADVISORY FOR STRONG GUSTY WEST TO
NORTHWEST WINDS TODAY. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH TONIGHT FOR
STRONG GUSTY NORTHWEST WINDS AND HAZARDOUS SEAS. SEE LAXMWSSGX AND
LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCAL GUSTY OFFSHORE WINDS WEDNESDAY AND THURSDAY...MAINLY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:56 AM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego10 hr
Dec 22, 2:56 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego10 hr
Dec 22, 1:14 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego8 hr

Nearby

Gale Warnings in California, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.